Allergic reactions to betalactams are the most common cause of adverse drug reactions mediated by specific immunological mechanisms. Reactions may be induced by all betalactams currently available, ranging from benzylpenicillin (BP) to other more recently introduced betalactams, such as aztreonam or the related betalactamase-inhibitor clavulanic acid. Although the production process of betalactams has improved over the years, the number of reactions has not decreased, probably because the number of subjects exposed to these drugs has risen. The great diversity of chemical structures available has resulted in the generation of a larger number of hapten-carrier conjugates which can be recognised by the immunological system. Antibiotic consumption patterns change over time, and a recent study concerning their general use in Europe has shown that BP is now no longer the most common betalactam to which the population is exposed, having been replaced by other compounds, which vary from country to country. Amoxicillin (AX) is reported to be the most commonly consumed betalactam in many countries, such as Spain, France and USA. Consumption of cephalosporins is increasing and both betalactams are therefore gaining importance as a cause of allergy. In general, it can be inferred that these changes in consumption should be reflected in the pattern of allergic reactions. Evidence for changes in the clinical pattern of skin test reactivity has existed since the seventies, with increasing data supporting the role of side chain structures as unique determinants arising during the last fifteen years.
|Numero di pagine||12|
|Stato di pubblicazione||Pubblicato - 2003|